Alert archive / Michigan / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Jan 5, 2021, 1:57 AM EST for 15 counties in Michigan. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2021, 1:57 AM EST (06:57 UTC)
- Expired
- Jan 5, 2021, 6:46 AM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 6 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS43 KAPX 050657 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 157 AM EST Tue Jan 5 2021 MIZ016>018-021>023-026>029-032>035-099-051200- /O.NEW.KAPX.WW.Y.0001.210105T0700Z-210105T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency- Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee- Roscommon-Ogemaw-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, Mio, Cadillac, Lake City, Houghton Lake, West Branch, and Charlevoix 157 AM EST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Freezing drizzle and mist transitioning to light snow this morning. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on ice covered and slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
2 follow-up statements
880 WWUS43 KAPX 050819 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 319 AM EST Tue Jan 5 2021 MIZ016>018-021>023-026>029-032>035-099-051200- /O.CON.KAPX.WW.Y.0001.000000T0000Z-210105T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency- Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee- Roscommon-Ogemaw-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, Mio, Cadillac, Lake City, Houghton Lake, West Branch, and Charlevoix 319 AM EST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Freezing drizzle and mist transitioning to light snow this morning. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on ice covered and slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
743 WWUS43 KAPX 051146 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 646 AM EST Tue Jan 5 2021 MIZ016>018-021>023-026>029-032>035-099-051300- /O.CAN.KAPX.WW.Y.0001.000000T0000Z-210105T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency- Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee- Roscommon-Ogemaw-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling, Mio, Cadillac, Lake City, Houghton Lake, West Branch, and Charlevoix 646 AM EST Tue Jan 5 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Freezing drizzle continues to transition to light snow this morning. Snow accumulations will remain under an inch. Motorists are still urged to slow down and use caution when traveling this morning as some roads remain ice-covered and slippery. $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Jan 4, 11:50 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 4, 11:50 PM EST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1150 PM EST Mon Jan 4 2021 .UPDATE... Issued at 918 PM EST Mon Jan 4 2021 Hole in the stratus continues to shrink, now found over Presque Isle Co and extending across Lk Huron to the Chippewa Co coastline. A extensive stratus deck covers the rest of the area. We are seeing some lowered vsbys along the Lake MI coastline (Ludington/Frankfort/Beaver Isl). This could be some light fog, but it could also see some light DZ/FZDZ pushing onshore (temps are right around freezing). 00Z GRB sounding was saturated up thru 870mb, well above the inversion height (920mb). The moisture depth is not super-favorable for healthy amounts of DZ, but will certainly maintain a mention of DZ/FZDZ. Meanwhile, much colder cloud tops are advancing into the region. This is immediately in advance of a sharp but slowing 500mb trof axis. Also along for the ride is a skinny band of snow showers, extending from MQT to MKE and points south. Expect sct snow showers to push into far western portions of this forecast area (both peninsulas) after midnight. Coverage may become higher late in the overnight, as this band slowly moves toward the M-66 counties. && .NEAR TERM...(Through Tuesday) Issued at 313 PM EST Mon Jan 4 2021 ...Bonus sunshine today, some light precip returns tonight... High Impact Weather Potential: Some light freezing drizzle/light icing is possible tonight. Pattern Synopsis/Forecast: Short-wave ridge axis stretches through the central and eastern lakes with short-wave troughing migrating through central Canada and the Upper Midwest. Associated surface low pressure is over northern Ontario into Hudson Bay with trough/weak front swinging into western Wisconsin and a narrow axis of precip just ahead of the front heading into central Wisconsin. Bonus sunshine for much of the CWA as a pocket of drier low level air has spread into northern Lower Michigan carving out a fairly cloud free area across northern Lower Michigan, while the rest of the region remains draped in stratus. Guidance RH forecasts from yesterday had actually suggested that might happen, although we pretty much gave up on it. Needless to say, cloud cover forecasts have been rather challenging over the last few days, typical this time of year. Short-wave trough and attending surface boundary will press into our area tonight before weakening and nearly stalling out across our region on Tuesday. Weak-ish forcing and limited moisture continue to point to an overall light QPF event tonight through Tuesday with this feature. Per forecast soundings, somewhat shallow moisture profiles mostly warmer/below than neg 10C level continue to suggest some DZ/FZDZ potential (sfc temp dependent) for a good part of the night, before slightly better/deeper moisture arrives late overnight into Tuesday bringing higher cloud ice and -SN probabilities. As mentioned, only very light QPF anticipated through Tuesday. A few locations might see some very light (a few hundredths) icing overnight, followed by some very minor snow accumulations Tuesday morning. At this juncture, I don't foresee the need for any winter weather headline due to icing. But of course, evening and overnight shifts will need to keep an eye on things. && .SHORT TERM...(Tuesday night through Thursday) Issued at 313 PM EST Mon Jan 4 2021 Tuesday night through Thursday ...Drizzle Continuation? Maybe?... Impact Weather Potential...Light snow or patchy freezing drizzle is possible for Tuesday night into Wednesday, but it seems to be a low chance event. Pattern Synopsis/Forecast...Tuesday night, precipitation may continue along the NE Lower shore as the models show a sfc and 500 mb trough that is rotating through overnight, with enough moisture, that the precipitation may be snow. However, by 12z/Wednesday, the 500 mb ridge axis looks to be building into the forecast area, with a lot of dry air aloft. The CMC and the GFS show that the moisture at the sfc and in the lower levels diminishes faster than on the ECMWF. This may lead to more precipitation on the east side of the state, if the ECMWF is right. Temperatures would be cold enough (at 850 mb) for it to be snow as well. Wednesday night, we may actually get into this dry air that the models have been advertising the last few days, but keep backtracking, with these little precipitation events. As noted in the long term forecast discussion yesterday, the 500 mb cut off low forms and dives south of the Ohio Valley on Thursday, allowing the 500 mb ridge to build over and stall for a time over the Upper Great Lakes. This should dry us out, finally. Issues and possible outcomes...The main concern is the light, but pesky precipitation on the east side of the state. Some soundings would indicate that freezing drizzle would be possible, while others, light snow or flurries, or maybe a mix? That would not be surprising. Although, wouldn't be surprised if nothing happens. The pops will be low (slight chance probably), for anything measurable. Confidence is low (Uncertainty is high). .LONG TERM...(Thursday night through Monday) Issued at 313 PM EST Mon Jan 4 2021 High Impact Weather Potential...Minimal Extended (Thursday night through Monday)...Thursday night through Saturday morning, the sfc and and 500 mb Ridge over trough continue to produce dry weather over the Upper Great Lakes. Saturday, the models disagree on the 500 mb trough that begins to push into the western part of the Upper Great Lakes. The GFS is the most agressive with the deepest trough, while the ECMWF and CMC are less developed with the trough, and have less precipitation. Most of the precipitation looks to remain outside the forecast area, so for now that looks dry. Sunday, The difference continues with the GFS having light precipitation in the region, while the ECMWF and CMC remain dry, and this difference continues into Monday and remains Tuesday morning. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1150 PM EST Mon Jan 4 2021 Mostly IFR, MVFR at times. Stratus has overspread the area this evening, and do not think it will erode much on Tuesday. Misty DZ/FZDZ is also falling in many places, and that will more prevalent overnight and again on Tuesday evening. IFR cigs will prevail most of the time, though we could wobble up into MVFR territory at times. Light winds, with a nw breeze developing Tuesday. && .MARINE... Issued at 313 PM EST Mon Jan 4 2021 Gustier SW winds out there will diminish later tonight with lighter winds/waves then anticipated through at least midweek. Going small craft advisories on Lake Michigan and Whitefish Bay will remain intact through this evening. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...BA SHORT TERM...JL LONG TERM...JL AVIATION...JZ MARINE...BA
Hazardous weather outlook, Jan 4, 3:17 PM EST, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 317 PM EST Mon Jan 4 2021 MIZ016>018-020>036-041-042-086>088-095>099-051100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 317 PM EST Mon Jan 4 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Patchy freezing drizzle is possible tonight across portions of eastern Upper and northern Lower Michigan and may result in slippery road conditions in spots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A light wintry mix of precipitation Tuesday into Tuesday evening could result in slippery road conditions across northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 317 PM EST Mon Jan 4 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
In the hours before
Special weather statement, Jan 4, 10:05 PM EST, 3 hours 52 minutes before
Special Weather Statement National Weather Service Gaylord MI 1005 PM EST Mon Jan 4 2021 MIZ016-017-020>022-025>028-031>034-086-095-096-098-099-050700- Emmet-Cheboygan-Leelanau-Antrim-Otsego-Benzie-Grand Traverse- Kalkaska-Crawford-Manistee-Wexford-Missaukee-Roscommon- Western Chippewa-Western Mackinac-Eastern Mackinac- Beaver Island and surrounding islands-Charlevoix- Including the cities of Petoskey, Cheboygan, Northport, Mancelona, Gaylord, Frankfort, Traverse City, Kalkaska, Grayling, Manistee, Cadillac, Lake City, Houghton Lake, Paradise, Trout Lake, Rudyard, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, St. James, and Charlevoix 1005 PM EST Mon Jan 4 2021 ...Patchy freezing drizzle in northern Michigan tonight... Fog, drizzle, and freezing drizzle are moving into parts of northern Michigan tonight. The best chance for freezing drizzle and light icing will be in eastern upper Michigan, along with northwest and north central lower Michigan. Light icing will be most likely on elevated surfaces, including vehicles, but may also occur on roads and sidewalks, especially overnight. Travelers should be alert to icing on windshields and potentially roads. Roads could quickly transition from wet to icy. Use defrosters, slow down, and leave extra space between yourself other vehicles. Allow extra time to reach your destination. JZ
Nearby
Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.